Weaning off of Ultram ER (Tramadol)

Weaning off of Ultram ER (Tramadol)

Welcome to Spine-health’s Chronic Pain patient community. You can also read doctor approved Chronic Pain Articles and watch Chronic Pain Videos.
20 posts / 0 new
Last post
Rhonda Indy
Offline
Last seen: 1 year 7 months ago
Title: Member
Joined: 07/08/2008 - 7:34pm
Weaning off of Ultram ER (Tramadol)

I've been taking Ultram ER 200 in with Topamax 50mg for about a year now for chronic neuropathy legs and feet after a disectomy L5-S1 in 2003. It's becoming ineffective now and based on my most current MRI, the neurosurgeon (not the one who did my first surgery) says he doesn't really see anything to operate on. He's referring me to a different pain management doctor (my previous doc stopped practicing. Now, how can someone really evaluate how bad someone's pain really is unless they are not taking anything? I was wondering if anyone in this forum has been through the experience of weaning (withdrawling) from tramadol of any kind. I'm an RN and have cared for many a patient going through DT's and withdrawl from cocaine etc. and it's not a pretty sight. I would imagine if there is going to be nausea, sweats, anxiety, etc, I'll be getting some medical leave. I'd appreciate any input from anyone who may have experienced this and would like to share.

Many thanks,

Rhonda

advertisement
manalerie
Offline
Last seen: 1 year 5 months ago
Title: Member
Joined: 07/07/2008 - 7:00am
That sounds so scary to me.

That sounds so scary to me. Withdrawl is one of my biggest fears. Your not just stopping the meds all together right? I think that if you wean yourself off the med properly, you shouldn't have any withdrawl... at least I hope that would be the case.

Good Luck
Amanda

TerriJV (not verified)
Title: Member
meds

Hi Rhonda,
To my knowledge the best way to evaluate someones pain is not to be on anything. Then you have the true scale of it.
I guess I am not really sure what you mean by that. Its the only way I am taking the question.
Mabye you mean something different.

As for withdrawal of ultram I never had a issue.
Iv been on it since 04.
Iv gone on and off with no withdrawal effects.
Most likely the reason it being non-narcotic.
I certainly am not saying that is not the case with everyone. As I know some have gone through them.
Best bet with the ER ones is to ween off of them, and not stop cold turkey. But of course this would be done through your Dr. He would just cut your dosage down till your off.

Good luck hun!!
Terri

Rhonda Indy
Offline
Last seen: 1 year 7 months ago
Title: Member
Joined: 07/08/2008 - 7:34pm
stopping ultram

I'm going to run all those questions by the doctor when I get in to see her. I definitely need guidance with this one. I had been on Cymbalta before and went off of it before starting Lyrica. I felt like my head was "swimming." (like my eyes couldn't catch up with my body)
It was very weird.

I am so sick of taking antidepressants, anticonvulsants, NSAIDS, synthetic opiates, and having needles stuck in my back. I think of the money I've literally flushed down the toilet because I begin to build up a tolerance to the drugs and have to switch treatments.

It gets pretty frustrating.

Rhonda

aimless
aimless's picture
Offline
Last seen: 3 years 2 months ago
Title: Member
Joined: 06/26/2008 - 11:30pm
Topamax and Tramadol

My doc just put me on this combo for L5-S1 pain (re-herniation, trying to put off surgery or at minimum to manage the pain). One of the reasons she chose Tramadol is because it is a non-narcotic, I had been taking hydrocodone, and this one she felt would be less risk of addiction. As with any med, you should definitely taper off. Then again, I quit smoking cigarettes six years ago, so I feel like nothing can be as challenging as that was...

Did the Topamax and Tramadol work for you when you started? I'm still "tapering on" so the jury's still out, would love to hear your insight.
-Melissa

Bfromaz (not verified)
Title: Member
Withdrawal

I was a meth addict in the early 80's. If you gave me a choice between withdrawal and chronic pain I would pick withdrawal every time.

Withdrawal is temporary misery. Treat it like a bad case of the flu with the knowledge its going to get better. Also... Stay busy and keep your mind distracted.

Good Luck
Bfromaz

backhurtz247 (not verified)
Title: Member
I dont think Tramadol

I dont think Tramadol withdrawal should be a big deal. It is technically non-narcotic and more of an antidepressant I think. I can't say from experience unfortunately, but I'd guess that you can expect some mild depression and anxiety for a week or two at worst.

Rhonda Indy
Offline
Last seen: 1 year 7 months ago
Title: Member
Joined: 07/08/2008 - 7:34pm
Ultram ER and topax combo

Well,

The fact that this combination isn't working for me anymore is why I went back to the doctor. You didn't mention if you were taking the Ultram ER or the plain tramadol.

This combination seemed to be effective for almost a year, then nothing.

I'm scheduled to get a couple of epidurals soon.

I hope this works for you!

Rhonda

Marti_142
Offline
Last seen: 4 years 2 weeks ago
Title: Member
Joined: 06/26/2008 - 10:19pm
Going off Tramadol (Ultram)

Hi Rhonda,

I have used tramadol off and on for the last 2 years and didn't have any symptoms when I had to go off. I guess it was because the tramadol never took all my pain away, but it does take the edge off it.

Tramadol is not an antidepressant, it is used strictly for pain. (Mild to moderate pain, I think it says in the patient info.) The drs write it a lot because it is not a narcotic, therefore not supposed to be addictive. When I didn't have the tramadol, I took tylenol and ibuprofen, and the tylenol PM at night.

Good luck, and please let us know how it goes. Hugs, Marti

Metalneck
Metalneck's picture
Offline
Last seen: 2 days 6 hours ago
Title: Member
Joined: 07/23/2008 - 9:26pm
Ultram is

an opiate based (though atypical) narcotic medication effecting the u opiod receptor in the brain. It does carry the risk of physical and psychological dependence. Weaning is the way to go ...... cold turkey is not advised.

Good Luck,

D

John
John's picture
Offline
Last seen: 5 months 3 weeks ago
Title: Member
Joined: 06/20/2008 - 4:07am
Good luck and keep going.

Rhonda,
The preferred mode of accepting some patients onto residential PM sessions was to have to be consuming as little medication as possible, be that right or wrong. However ineffectual taking specific medication is for a long time it is more effect than taking none. Some of this is routine and we increase volumes over time, and loose proportional capability and function as a direct consequence.

99.9% are not addicted and supervised withdrawn to a more functional level may be more pertinent, for me that initial request for increased reduction seem a bit cruel and uncaring, the consultant pharmacist explained his reasoning and we viewed his mode with some reasonable trepidation.

I thing the key was not to perform at a constant excess which then necessitated more medication as a consequence, he did not say that initially and but haps with some purpose for our acceptance. Constant evaluation of medication type and cover should be evaluated and it can take considerable experience to get that balance anywhere near correct for our constantly fluctuating level.

This may assist you in the future by taking less powerful medication more often, he is saying this for your long term health and any change and medication specifically is difficult living the continual existence that we do, time and a good strategy will help and you are wise looking for someone who has been through this specific process for support and guidance.

I applaud your endeavour to change and incremental changes will help with this transition.

Take care and good luck, keep us posted.

John

Pages